Kitchener-Waterloo

6 deaths, 41 suspected opioid overdoses reported in 1st week of February in Waterloo region

The Waterloo Region Integrated Drug Strategy is extending an overdose alert it issued last week after six more people died of suspected opioid overdose in just a week.

3 of the suspected overdose deaths happened within 16 hours

The Waterloo Region Integrated Drug Strategy is extending an overdose alert it issued last week after 6 more people died of suspected opioid overdose in the first week of February. (Submitted by: B.C. Emergency Health Services)

The Waterloo Region Integrated Drug Strategy is extending an overdose alert it issued last week after six more people died of suspected opioid overdose in the first week of February.

Three of the deaths took place between Tuesday night and Wednesday morning, said Waterloo Regional Police Service Insp. Brenna Bonn. The others were on Feb. 1, 5 and 8.

In addition to the six people who died from suspected overdose since Feb. 1, regional police and paramedics have responded to 41 non-fatal suspected overdoses between Jan. 31 and Feb. 6.

That is why, said Bonn, the drug strategy team decided to extend the overdose alert it issued Feb. 3.

At the time, officials warned of purple fentanyl that had been found related to one of the suspected overdoses in the area of King Street N. in Waterloo. This time, Bonn said officers can't point to purple fentanyl as the reason behind the surge in suspected overdoses; it's just not that clear, she said.

"It's difficult for us at a scene, sometimes, to get product or to make those connections."

But, she said, when the drug strategy team heard of the three deaths overnight, they knew they needed to get the message out. 

Joanna Han, coordinator of the drug strategy team and the Kitchener Downtown Community Health Centre, said there has been a sustained high number of overdoses locally, 77 over the last two weeks. 

Her team emphasized the drug supply might be stronger than usual right now, or contain substances that might cause "unexpected reactions." It recommended people not use drugs alone, carry naloxone and call 911 at the first sign of overdose.

It's also reminding people the consumption and treatment services site at 150 Duke St. W. in Kitchener is open during the current stay at home order and through provincial lockdown. It runs seven days a week from 9 a.m. to 9 p.m.

Bonn also recommended friends and families of those who use drugs to check in on them or give them a call. 

"Maybe an extra check-in on them, 'Hey, how are you doing?' That sort of thing," said Bonn. "We owe it to the community, we owe it to each other."

Comments

To encourage thoughtful and respectful conversations, first and last names will appear with each submission to CBC/Radio-Canada's online communities (except in children and youth-oriented communities). Pseudonyms will no longer be permitted.

By submitting a comment, you accept that CBC has the right to reproduce and publish that comment in whole or in part, in any manner CBC chooses. Please note that CBC does not endorse the opinions expressed in comments. Comments on this story are moderated according to our Submission Guidelines. Comments are welcome while open. We reserve the right to close comments at any time.

Become a CBC Member

Join the conversationCreate account

Already have an account?

now